Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 231, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jun 12, 1997, 5:43 PM CDT for LaSalle Parish, Louisiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 12, 1997, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County LaSalle Parish, LA
The radar
The Ft Polk radar (KPOE), 97 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:45 PM CDT | Thunderstorm Wind 60 | Jena, LA | Several trees and power lines were toppled by the high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 122243 RRA SVRSHV LAC059-122315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 543 PM CDT THU JUN 12 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR THE FOLLOWING AREA... IN NORTH LOUISIANA ...LA SALLE PARISH AT 540 PM CDT...DOPPLER RADAR IN SHREVPORT DETECTED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF JENA. THIS STORM WAS MOVING TO THE EAST SOUTHEAST AT NEAR 10 MPH AND WILL LIKELY PRODUCE HAIL LARGE THAN DIMES AND DAMAGING WINDS IN EXCESS OF 60 MPH AS IT MOVES SLOWLY ACROSS EXTREME EASTERN LA SALLE PARISH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDZIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CDT THU JUN 12 1997 BAND OF STG TSTMS SLIDING SOUTH THRU NORTH LA BEHIND OUTFLOW BNDRY. WITH SPEED OF MVMNT AND AMOUNT OF STABILITY IN WAKE...WILL NOT EXPECT REDEVELOPMENT THRU EVE. MODELS DIFFER ON TIMING OF LARGE SHORT WAVE PASSING JUST NORTH OF AREA...WITH NGM THE FASTEST AND AVN THE SLOWEST. GENERAL SOLN IS FOR MAIN ENERGY IN NORTH CWA WITH HIGHEST INSTABILITY EAST TX. MEDIATING ETA CENTERS ACTIVITY AROUND MIDDAY FRI WITH CLRG FRI EVE AS LOW MOVES INTO WEST TN. ACTIVITY FORMING TO NORTH ON FRI IN NW FLOW WILL ALSO LIKELY TO CLIP AT LEAST NE CWA. FWC AND FAN AGREE ON LOW TEMPS WHICH LOOK GOOD WITH CURRENT DEWPOINT FIELDS. HOWEVER... WILL GO WITH COOLER FAN HIGHS DUE TO CLD CVR ON FRI AND RENEWED NW FLOW ON SAT. SHV 70/86/70/87 2522 MLU 70/88/71/87 1341 VII
In the hours before
Special weather statement, Jun 12, 1:10 PM CDT, 4 hours 33 minutes before
ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136> 138-149>153-165>167-121915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 110 PM CDT THU JUN 12 1997 STRONG THUNDERSTORMS CONTINUED TO INCREASE IN INTENSITY THIS AFTERNOON ALONG A GUST FRONT LOCATED FROM NEAR FARMERVILLE LOUISIANA WEST TO 15 MILES NORTH OF SHREVEPORT TO NEAR GILMER TEXAS. THIS GUST FRONT WAS MOVING SOUTH AT 30 MPH. THE STRONGEST THUNDERSTORMS AT 110 PM WERE OVER NORTHWEST CADDO AND NORTH BOSSIER PARISHES IN LOUISIANA. THESE THUNDERSTORMS WERE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS WERE SCATTERED OVER MUCH OF EXTREME NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS... AND OVER SOUTHWEST ARKANSAS BETWEEN TEXARKANA AND MAGNOLIA. THE THUNDERSTORMS WERE BUILDING SOUTH AS THE GUST FRONT MOVED SOUTH. THE THUNDERSTORMS WERE MOVING INTO MOIST AND UNSTABLE AIR SO A FEW OF THEM COULD BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS. 3
Special weather statement, Jun 12, 1:16 PM CDT, 4 hours 27 minutes before
ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136> 138-149>153-165>167-121915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 110 PM CDT THU JUN 12 1997 STRONG THUNDERSTORMS CONTINUED TO INCREASE IN INTENSITY THIS AFTERNOON ALONG A GUST FRONT LOCATED FROM NEAR FARMERVILLE LOUISIANA WEST TO 15 MILES NORTH OF SHREVEPORT TO NEAR GILMER TEXAS. THIS GUST FRONT WAS MOVING SOUTH AT 30 MPH. THE STRONGEST THUNDERSTORMS AT 110 PM WERE OVER NORTHWEST CADDO AND NORTH BOSSIER PARISHES IN LOUISIANA. THESE THUNDERSTORMS WERE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS WERE SCATTERED OVER MUCH OF EXTREME NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS... AND OVER SOUTHWEST ARKANSAS BETWEEN TEXARKANA AND MAGNOLIA. THE THUNDERSTORMS WERE BUILDING SOUTH AS THE GUST FRONT MOVED SOUTH. THE THUNDERSTORMS WERE MOVING INTO MOIST AND UNSTABLE AIR SO A FEW OF THEM COULD BECOME SEVERE WITH LARGE HAIL OR *DAMAGING WINDS. 3
Nearby
Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.